Indiana, 2012

Hail in Indiana, March 23, 2012

March 23, 2012 · NWS LMK · 1 event in 1 county or zone

Several disturbances rotating around an upper low located over Kansas produced sporadic convection over the Lower Ohio Valley during the afternoon and evening hours on the 23rd of March. One storm produced large hail in Washington County, Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Several disturbances rotating around an upper low located over Kansas produced sporadic convection over the Lower Ohio Valley during the afternoon and evening hours on the 23rd of March. One storm produced large hail in Washington County, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 23, 2:10 PM EST, 7 hours 31 minutes earlier.

Area forecast discussion, Mar 23, 2:10 PM EST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT FRI MAR 23 2012

.Short Term (Today through Saturday night)...
Issued at 310 PM EDT Fri Mar 23 2012

Upper-level low spinning over Missouri will continue to bring
chances of showers and storms through the rest of today and tonight,
and on into Saturday and Saturday night. Currently, band of
showers/storms are pushing north, with a few low-topped cells
rotating within the band. Even had a report of one of the storms
producing a quick touchdown south of the Gene Snyder in south
Jefferson county KY. Other cells moving through Shelby county show
rotation as well. This trend may continue for the next hour or so
east of I-65. Otherwise, the main show should be the strong to
severe storms popping up across southern IL and western KY. Those
cells are producing mostly large hail and a few isolated reports of
tornadoes. However, the storms are moving more north than east, so
it may take a few more hours before the line reaches our CWA border.
That is also assuming that the storms continue to develop on the
southern edge and move north. Looks like any threat with storms
upstream will be west of I-65 between 5-8pm EDT. If the line
continues east, the severe threat should diminish as low-level
instability weakens after sunset. However, isolated hailers will
still be possible across the area overnight. Until sunset though, if
those storms reach this far east, there will be a hail, isolated
tornado and damaging wind threat.

Overnight, the potential line will lose some strength but will
continue eastward across the CWA as the upper low approaches. For
tomorrow, looks like the southeast portion of the CWA will have the
best chance for rain/storms as another band of instability develops
downstream of the upper low. Again, hail will be the main threat
with any storm with low freezing/wet-bulb heights mainly during the
afternoon hours. Activity should again be scattered-numerous, but
less threatening than today. Any precipitation should move east out
of the CWA tomorrow night.

Concerning temps, overnight lows will drop into the low 50s, and
tomorrow night. Tomorrow, more clouds will blanket the area, so
think temps will suffer more with the upper low overhead. Have highs
in the low 60s north to the upper 60s south/southeast.

.Long Term (Sunday through Friday)...
Updated at 300 PM EDT Mar 23 2012

The closed low will be centered over the Carolinas by Sunday
morning. Still appears the bulk of the deep moisture will be east of
our forecast area, which will mean an end to precipitation for most
locations. There could be a few showers across eastern Kentucky
during the afternoon hours, but our area looks to remain dry. With
some cloud cover remaining across our eastern CWA, high temperatures
in the upper 60s can be expected, while our western CWA should get
into the lower 70s.

Surface high pressure and ridging aloft remains on track to slide
across the forecast area Sunday night through Tuesday. This will
keep the area dry, with high temperatures mostly in the upper 60s
and low 70s. Overnight lows will generally range from the upper 40s
to low 50s. As mentioned in the previous forecast discussion, Monday
night will be the coolest night with readings ranging from the low
40s in the northeast to upper 40s in the southwest. Some isolated
locations could dip into the upper 30s.

By late Tuesday night a cold front will approach the forecast area
from the northwest as upper-level ridging and surface high pressure
shift east. This front will push southeast across southern Indiana
and central Kentucky Wednesday and Wednesday night, providing
scattered showers and thunderstorms. By Thursday morning, this
boundary should be positioned across the Tennessee Valley or perhaps
even further south, which means we will get back into another dry
period Thursday through Friday.

Temperatures will warm up for most locations Wednesday out ahead of
the cold front, with readings in the mid and perhaps upper 70s. Will
cool things down a few degrees Thursday and Friday, with readings in
the upper 60s and low 70s expected.

&&

.Aviation (18Z TAF Issuance)...
Updated at 100 PM EDT Mar 23 2012

Several bands of showers with a threat of embedded thunderstorms
will rotate to the north around the east side of a closed low across
Missouri. For this evening and overnight, expect mostly cloudy skies
with ceilings within the VFR range outside of any showers.

Expect several hours of partly cloudy skies at BWG with a band of
showers potentially moving across BWG in the 21z to 23z time frame.

At SDF scattered thunderstorms will be affecting the TAF site right
around the TAF issuance time of 18z. These storms will have exited
the SDF airport by 1930z.

Scattered showers with some embedded thunder will affect LEX in the
18z to 22z time frame.

For the overnight period, scattered showers will continue, although
mostly cloudy skies will predominate with ceilings near the VFR/MVFR
threshold.

South winds around 10 mph will continue through this afternoon.
Between 18z and 21z, some wind gusts may exceed 20mph.

Winds will diminish to around 5 to 7 mph tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......AL
Long Term........MJP
Aviation.........JSD
Hazardous weather outlook, Mar 23, 9:37 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 PM EDT FRI MAR 23 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250245-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1037 PM EDT FRI MAR 23 2012 /937 PM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A LARGE LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY TONIGHT.
AHEAD OF IT...SCATTERED THUNDERSTORMS WILL CONTINUE TO THREATEN
THE ENTIRE REGION. THROUGH THE EVENING HOURS A FEW THUNDERSTORMS
COULD BECOME STRONG TO SEVERE WITH LARGE HAIL...ISOLATED DAMAGING
WIND GUSTS AND AMPLE LIGHTNING BEING THE MAIN THREATS. A BRIEF
TORNADO COUOLD SPIN UP. THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE EAST OF I-65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AS THE UPPER
LOW MOVES ACROSS CENTRAL KENTUCKY.

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF A FRONTAL
BOUNDARY LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Special weather statement, Mar 23, 8:46 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
946 PM EDT FRI MAR 23 2012

INZ090>092-240230-
CLARK-FLOYD-HARRISON-
946 PM EDT FRI MAR 23 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CORYDON...AND MOVING NORTH
AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LANESVILLE...
  GEORGETOWN AND EDWARDSVILLE...
  GALENA AND GREENVILLE...
  NAVILLETON...

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
113 AND 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3847 8577 3811 8598 3814 8611 3849 8597
      3849 8596 3850 8595 3850 8591
TIME...MOT...LOC 0146Z 200DEG 27KT 3818 8601

EER
Special weather statement, Mar 23, 8:53 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 PM EDT FRI MAR 23 2012

KYZ028>030-240245-
BULLITT-HARDIN-JEFFERSON-
953 PM EDT FRI MAR 23 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELIZABETHTOWN...AND MOVING NORTHEAST AT 30
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  VALLEY STATION...
  SHIVELY...
  PLEASURE RIDGE PARK...
  OKOLONA...
  FAIRDALE...
  LONG VIEW AND CREST...
  ROGERSVILLE AND RADCLIFF...
  COLESBURG AND BOOTH...
  LEBANON JUNCTION...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
105 AND 94.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 136 AND 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3812 8547 3781 8570 3780 8574 3778 8573
      3759 8586 3768 8610 3782 8603 3782 8600
      3786 8598 3792 8598 3809 8590 3813 8591
      3819 8590 3821 8587
TIME...MOT...LOC 0153Z 205DEG 27KT 3771 8591

EER
Local storm report, Mar 23, 9:20 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TORNADO          4 ENE HILLVIEW          38.09N  85.62W
03/23/2012                   JEFFERSON          KY   NWS STORM SURVEY

            EF1 TORNADO TOUCHDOWN IN THE HERITAGE CREEK AREA. PATH
            LENGTH 2.5 MI...WIDTH 40 YD. LIFTED AT 212PM EDT

&&

CORRECTED EVENT TIME...LOCATION...REMARKS...SOURCE

EVENT NUMBER LMK1200463

13
Special weather statement, Mar 23, 9:34 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1034 PM EDT FRI MAR 23 2012

KYZ054-064-065-240315-
GREEN-MARION-TAYLOR-
1034 PM EDT FRI MAR 23 2012

...STRONG THUNDERSTORM WITH HEAVY RAIN...HALF INCH HAIL...AND 40 MPH
WINDS...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF GREENSBURG...AND MOVING
NORTHEAST AT 45 MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...HALF INCH HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LEBANON...
  GREENSBURG...
  CAMPBELLSVILLE...
  DURHAMTOWN AND SALOMA...
  HOBSON AND WILLOWTOWN...
  JESSIETOWN AND FINLEY...
  CALVARY AND NEW MARKET...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3737 8566 3747 8558 3745 8553 3748 8550
      3747 8549 3747 8547 3755 8550 3767 8540
      3767 8536 3765 8535 3763 8526 3763 8504
      3747 8505 3724 8551
TIME...MOT...LOC 0235Z 229DEG 37KT 3737 8548

RAS
Special weather statement, Mar 23, 9:38 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1038 PM EDT FRI MAR 23 2012

KYZ066-077-078-240330-
ADAIR-CASEY-RUSSELL-
1038 PM EDT FRI MAR 23 2012

...STRONG THUNDERSTORM WITH HEAVY RAIN...PENNY SIZE HAIL...AND 40 MPH
WINDS...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF JAMESTOWN...AND MOVING
NORTHEAST AT 30 MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LIBERTY...
  SYCAMORE FLAT AND NEATSVILLE...
  PELLYTON AND BARNETT SPRINGS...
  DUNNVILLE AND CRESTON...
  EVANS FORD AND RUBERT FORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3712 8527 3752 8486 3743 8485 3738 8479
      3737 8475 3736 8472 3730 8471 3728 8473
      3724 8471 3712 8488 3700 8511
TIME...MOT...LOC 0239Z 223DEG 26KT 3713 8511

RAS
Special weather statement, Mar 23, 9:40 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 PM EDT FRI MAR 23 2012

KYZ029-030-034-038-240330-
BULLITT-JEFFERSON-SHELBY-SPENCER-
1040 PM EDT FRI MAR 23 2012

...STRONG THUNDERSTORM WITH HEAVY RAIN...PENNY SIZE HAIL...AND 40 MPH
WINDS...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF TAYLORSVILLE...AND MOVING
NORTHEAST AT 40 MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  TAYLORSVILLE...
  SHELBYVILLE...
  WILSONVILLE AND ELK CREEK...
  L S PARK AND VEECH...
  FINCHVILLE AND SIMPSONVILLE...
  JOYES AND MONTCLAIR...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3834 8499 3832 8497 3828 8500 3820 8500
      3814 8502 3796 8539 3795 8542 3799 8549
      3797 8552 3805 8564 3830 8538 3831 8533
      3836 8528
TIME...MOT...LOC 0240Z 221DEG 36KT 3807 8546

RAS

The radar

The Louisville radar (KLVX), 54 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
March 23, 9:41 PM EST
Where
Washington County, 0.43 mi NW of Martinsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.454, -86.036

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362573.